Do Antibiotics Affect IUD

Do Antibiotics Affect IUD

Do Antibiotics Affect IUD

Many people know that certain antibiotics can alter the effectiveness of birth control pills. However, you may be wondering: how do antibiotics affect IUDs?

Do Antibiotics Affect IUD ?

The answer to this question is dependent on what kind of IUD you are using: copper or hormonal. If you are using a copper one, there is no effect whatsoever (Do Antibiotics Affect Mirena, NuvaRing vs Mirena ).

However, even if you are using a hormonal-based IUD, the effects are still minimal. This is because these IUDs not only use hormones to prevent pregnancy, but the placement of the device itself actually hinders ovulation and thus the chance of pregnancy.

Its physical presence in the uterus makes the cervical mucus thick and sticky, rendering it nearly impossible for sperm to penetrate to the uterus. Furthermore, it also thins the lining of the uterus, or the endometrium, which makes it ill-suited for a fertilized egg to implant there and grow.

In addition to these safety measures, it should be noted that only certain, unusual types of antibiotics interact with hormonal contraception. These are the rifampicin-like antibiotics, which are used to prevent or treat serious diseases such as tuberculosis and meningitis. These antibiotics include:

  • rifampicin
  • rifabutin

These are antibiotics which can increase the enzyme levels in your body, a process which is known as “enzyme-inducing.” This excess of enzymes can, on occasion, affect hormonal contraception. Apart from the ones mentioned above, however, all other antibiotics do not induce excess enzymes.

Tip:

Despite the additional safety measures, if you are using enzyme-inducing antibiotics while relying on an IUD, you should nonetheless use back up contraception methods, such as condoms.

Information on this topic is varied, so it is important you use a condom until you are finished with your course of antibiotics, just to be safe.